RheumaBlog

Same dragon, different day.

At physical therapy yesterday morning, Joe the PT gave me some good news: my rheumatologist has approved his request to try using steroid patches on my hip bursitis.

I was pleasantly surprised. Dr. McA had previously nixed any further steroid injections or oral steroids, even in short, tapered doses, citing his concern about my active osteoporosis. Corticosteroids cause bone-thinning; with osteoporosis already doing a bang-up job on my bones in that regard, adding even more is a little counter-intuitive.

I completely understood his reasoning, though I was sad that I had to rule out the oral steroid tapers, which had actually provided some relief from the bursitis inflammation and pain, even if it was relatively brief. This most recent decision made me wonder what was different about the patches, which would still put bone-killing steroids into my system?

I asked Joe. He didn’t know—he was just pleased we’d have a chance at perhaps getting this miserable pain under control for me. He’d seen it work before, he said encouragingly. Sweet guy.

The drawback? Although Dr. McA had approved the patches, the pharmacy hadn’t yet filled the prescription—and they could only be applied at the PT clinic. Joe said the time I could wear them for each treatment was strictly limited.

So, I won’t be able to start the patches until next Wednesday. After that, along with my weekly Wednesday appointment, he wants me to come in without an appointment two other days. That way I’ll get three controlled steroid treatments each week.

Cool. The VA medical center is about 20 miles from Mom’s place and less than 10 from my aunt and uncle’s house. So, I’ll be burning a little more gasoline, which will sting a bit with prices rising like they are. But sheesh. If the patches work and I can walk, move and sleep without so much pain, a little more money spent on gas will be totally worth it.

I continued to wonder why I couldn’t use the patches at home, though. Certainly, I could watch the clock and take them off at the prescribed time limit by myself. So might it be because of the amount of steroid in the patch? Might there be so much of it that to risk accidently wearing them too long could seriously harm me? Hmmmm…

I decided to Google.

(Note: As a journalist, I’m very aware that it’s smart to take what you learn on Google with serious skepticism. Not everything you read is correct or—unfortunately—true, and there are lots of less-than-ethical companies and individuals out there who’re ready and willing to lighten your wallet by convincing you that their product will work veritable miracles. There are also a lot of well-intentioned people who write passionately about things they believe to be true which actually aren’t backed up by facts, scientific or otherwise. To protect myself, I try to read no fewer than five different sources of info on the same subject, rejecting any website focused on selling me something, before I accept what I’m learning as fact. My point? The Web is a great source of information, but buyer beware.)

All that said, I love Google. Never before in my lifetime has so much good, solid information been available so quickly and easily. I wish it had been around 25 years ago, when I was first diagnosed with rheumatoid arthritis. I’d have been so much better informed about the disease—and, just as important as far as I’m concerned—I’d have run across blogs written by others with RA. I’d have been able to read their accounts of their daily lives, their frustrations, their hopes and fears, the impact of the disease on their work and families and relationships, and how they coped. I wouldn’t have felt so completely isolated and alone with my pain and disability. What a true life-changer the Internet has been!

Anyway, I googled “steroid patches.” All the information I found referred to steroid patches being attached to a device that produces electrical charges. In a feat of scientific magic, the electricity drives the drug rapidly through the skin and deep into the tissues beneath it, where it does its own magic, drastically reducing the pain-causing inflammation present in the tissues. The process is called “iontophoresis.”

In my case, the tissues involved are the trochanteric bursae.

The advantage to this method of delivering the steroid is that it doesn’t involve the bloodstream, as it would if it were taken orally and (I’m conjecturing here, as I’m not sure) if it were injected directly into the bursae. Though the bursae have virtually no blood supply, some steroid can still leach into the blood.

In addition, with the patches, there’s no risk of infection or injury caused by the needle.

Generally, a steroid patch session lasts 20 to 40 minutes, depending on the amount of drug prescribed, but they can last up to three hours. And while the latest technology can allow patients to wear them away from a clinical setting, carrying the electronic source device in a pocket as it wirelessly transmits the signal that causes electric pulses in the patch, that technology is very expensive. It’s a lot cheaper to use the patches in the clinic. And the VA is, of course, all about fine health care at a reasonable cost.

I can live with that.

In other news, my nortriptyline prescription from the VA pharmacy finally arrived today. I’m looking forward to a much better sleep tonight and for the next month of nights. The bad news? The doc neglected to give me refills on this prescription, too, so I have to contact the pharmacy (and they, him) yet again for enough refills to last until my appointment in June. Sigh …

Overall, though, there is hope on the horizon. If the steroid patches work, I won’t need the sleep-aid anyway. Now that would be good news!

8 thoughts on “Hoping to patch things up …

  1. interimarrangements says:

    I really really hope this will get you some relief. But I was absolutely horrified at the way your doctor and pharmacy handled the refill of the nortryptiline. Surely the medical profession is aware that this kind of medication should never be stopped or interrupted abrubtly but tapered off gradually. It makes my hairs stand up to think that this sort of thing is allowed. I realise your are a sound and careful woman but a sudden drop has been known to result in quite serious side effects and pain increase and/or sleep disorder are only the milder ones. You should talk about that at your next appointment and make sure that your refill comes in time.
    Good luck!

    Like

    1. Wren says:

      Thank you for your concern, IA–I really appreciate it. I take a very low dose of this medication, once each evening, but I expect you’re right even so. I AM pretty aggravated that there is still a prescribing mistake being made, so I’m planning on calling the pharmacy first thing Monday morning. I get my meds through the VA, so I can’t reach them before that (it’s after 5 in California).
      Wishing you the best. Have a great weekend. 😉

      Like

  2. Wren, I am so wishing that this brings you some relief. I just hate to think you are suffering with that bursitis and with no real solution so far. I am sending my pixies over to sprinkle some magical pixie dust on you during your PT. Like Tinkerbell says….Just Believe!

    Like

  3. Karen says:

    “iontophoresis.”
    I could never remember how to say it and i always call it the antifreeze therapy. Mine had a battery in the patch and I took it off after 4 hours. They were used on my elbows to help with ulnar nerve inflammation. I hope it helps your hips bursitis. I am in pt for my hps and knees. Long road.

    Like

  4. Rositta says:

    I’ve had six steroid injections in the last two years in my Bursae plus oral prednisone taper. My last one was in November and so far it’s been okay. I’ve lost both hip joints though and my knees are starting to go. We don’t have that patch in Canada yet. I’m glad it’s working for you. You really want to keep those hip joints as long as you can…ciao

    Like

  5. Adrienne says:

    I wish you lots of luck. I am interested to hear how the patches work and if they work. So sorry about your Rx. It is so inconvenient when this happens. Like we have nothing to do all day but follow up phone calls! Take care!

    Like

  6. carlascorner says:

    Wren: Sending you positive thoughts that both the sleeping aid AND the steroid patches work wonders and that you’ll soon feel better than you have in a long time!

    Like

  7. Areya says:

    I’ve not heard of steroid patches. Do let us know how it works out for you.

    Like

Comments are closed.

%d bloggers like this: